Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 16, 2003, 3:06 PM EDT for Colleton County, Dorchester County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 3:06 PM EDT (19:06 UTC)
- Expired
- Aug 16, 2003, 4:00 PM EDT
- In force
- 54 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Colleton County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCHS 161906
SVRCHS
SCC029-035-162000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...
COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL 400 PM EDT
* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS OVER CANADYS...OR ABOUT 9 MILES SOUTH OF SAINT GEORGE...
MOVING EAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
CANADYS...
COTTAGEVILLE AND ROUND O...
DORCHESTER...
GIVHANS AND RIDGEVILLE...
KNIGHTSVILLE AND JEDBURG...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 3284 8022 3293 8062 3316 8057 3327 8039
3302 8015 3290 8007
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:45 PM EDT, 21 minutes earlier.
Area forecast discussion, Aug 16, 2:45 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 245 PM EDT SAT AUG 16 2003 A WEAK SHORT WAVE MOVING ACROSS ERN CAROLINAS THIS AFTERNOON WITH A SLIGHTLY STRONGER SHORT WAVE MOVING OUT OF ERN TN THIS EVENING AND DURING THE OVERNIGHT TIME FRAME. AS A RESULT WILL NOT LIMIT CONVECTION TO EARLY EVENING. ON SUNDAY...EAST COAST UPPER LEVEL TROF BEGINS SETTING UP AGAIN AND WILL BE THE DOMINANT WEATHER FEATURE THROUGH MUCH OF NEXT WEEK. SHORT WAVE ENERGY WILL CONTINUE TO MOVE ACROSS THE SE STATES WITH THE NEXT IMPULSE MOVING THRU THE AREA SUN EVENING/SUN NIGHT. ADDITIONAL IMPULSES WILL ROTATE AROUND THE BASE OF THE TROF INTO THE MIDDLE OF NEXT WEEK WHICH WILL MAKE TIMING A LITTLE DIFFICULT TO PIN DOWN THE PRECIP. A MOIST UNSTABLE SW FLOW WILL CONT OVER THE AREA AHEAD OF SFC FRONT INTO THE FIRST PART OF NEXT WEEK. MODELS TRY TO BRING THE SURFACE COLD FRONT THRU SC AND GA ON TUES...ACTUALLY TAKING IT S OF THE ALTAMAHA RIVER. STILL A LITTLE SKEPTICAL ABOUT FRONT HOLDING TOGETHER THAT FAR SOUTH. WITH THE UNSETTLED WEATHER PATTERN OVER THE AREA...WILL CONTINUE MAINLY SCATTERED SHOWERS AND TSTMS THRU THE PERIOD AND NOT TRY TO PIN DOWN AFTERNOON AND EVENING. HIGH TEMPS WILL REMAIN NEAR NORMAL NEXT COUPLE OF DAYS WHILE LOWS WILL BE A COUPLE OF DEGREES ABOVE NORMAL. MODELS SUGGESTING THAT HIGH TEMPS WILL BE A CUPLE DEGREES BELOW NORMAL AFTER TUES AS THICKNESSES HAVE SHOWN A SLIGHT DECREASE. MARINE...SOUTHWESTERLY FLOW WILL CONTINUE AS HIGH PRESSURE REMAINS IN CONTROL OVER THE WATERS THROUGH MONDAY. MODELS ARE INDICATING A FRONT MOVING THROUGH THE AREA ON TUESDAY...SAGGING WELL SOUTH OF THE WATERS BY TUESDAY. GIVEN THE CLIMATOLOGICAL UNLIKELIHOOD OF SUCH AN EVENT...HAVE GONE WITH A COMPROMISE OF CONTINUED SOUTH-SOUTHWEST WINDS OVER THE GA WATERS...WITH A VARIABLE WIND OVER THE SC WATERS. CONFIDENCE IS NOT EXTREMELY HIGH IN EITHER SOLUTION AT THIS POINT. NO FLAGS. .CHS... GA...NONE. SC...NONE. 30/JR
Hazardous weather outlook, Aug 16, 3:49 AM EDT, 11 hours 17 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-160945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 349 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE EDISTO RIVER AT GIVHANS FERRY...THE SAVANNAH RIVER AT CLYO...THE LOWER SANTEE AT JAMESTOWN...THE OHOOPEE RIVER AT REIDSVILLE AND THE OGEECHEE RIVER AT EDEN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. RIVER FLOODING...RIVER FLOODING WILL CONTINUE FOR THE AFOREMENTIONED RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT AND THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Special weather statement, Aug 16, 2:12 PM EDT, 54 minutes before
SCZ044-045-161915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 212 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND DORCHESTER COUNTY INCLUDING LAKE MOULTRIE THROUGH 315 PM EDT... AT 212 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CENTERED 5 MILES NORTHEAST OF DUNCAN CHAPEL...OR ABOUT 12 MILES NORTH OF SAINT GEORGE...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND REEVESVILLE...MOUNT ZION...DUNCAN CHAPEL...SPRING HILL... SANDRIDGE...EBENEZER...HUSSERTOWN...BLACK CREEK...PRIOLEAU... MOOREFIELD...EADYTOWN...CROSS ROADS AND BONNEAU THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATER SAFETY. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR...BUT IF YOU ARE CAUGHT ON THE OPEN LAKE WATER...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:49 PM EDT | Flash Flood Warning | CHS | Jasper | 86 min |
| Aug 16, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 56 min |
| Aug 16, 7:11 PM EDT | Flash Flood Warning | CHS | Hampton | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.